Alert archive / Massachusetts / High Surf Advisories in 2007

High Surf Advisory 5, NWS Boston/Norton, MA

July 12, 2007Dukes County, Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this high surf advisory at Jul 12, 2007, 3:32 AM EDT for Dukes County, Nantucket County, Massachusetts. It took effect at Jul 12, 2007, 6:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2007, 3:32 AM EDT (07:32 UTC)
In effect from
Jul 12, 2007, 6:00 AM EDT
Expired
Jul 12, 2007, 11:16 AM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

Counties Dukes County, MA, Nantucket County, MA

The radar

The Boston radar (KBOX), 95 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KBOX 120732
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
332 AM EDT THU JUL 12 2007

...INCREASING SOUTHERLY SWELL WILL RESULT IN HIGH SURF AND DANGEROUS
RIP CURRENTS...

MAZ023-024-121600-
/O.NEW.KBOX.SU.Y.0005.070712T1000Z-070713T0000Z/
DUKES MA-NANTUCKET MA-
332 AM EDT THU JUL 12 2007

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 8 PM EDT
THIS EVENING. 

THE ADVISORY IS FOR SOUTH FACING BEACHES ON MARTHAS VINEYARD AND
NANTUCKET.  

SOUTHERLY SWELL HAS INCREASED TO 6 FEET AT THE NANTUCKET SHOALS
BUOY EARLY THIS MORNING...AND THE SOUTH BEACH COASTAL OBSERVATORY ON
MARTHAS VINEYARD WAS REPORTING 4 FOOT SWELL. LATEST FORECASTS
INDICATE SOUTHERLY SWELL OF 4 TO 6 FEET JUST OFFSHORE WILL CONTINUE
TODAY BRINGING HIGH SURF AND A HIGH RISK OF DANGEROUS RIP CURRENTS TO
SOUTH FACING BEACHES.

FAVORABLE BEACH WEATHER IS EXPECTED THIS AFTERNOON BEHIND A COLD
FRONT WITH INCREASING SUNSHINE AS A DRIER AIRMASS MOVES INTO THE
REGION. SWIMMING RESTRICTIONS MAY BE ENFORCED AT SOME BEACHES...SO
CHECK WITH AREA LIFEGUARDS.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF
ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN
INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE
SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE
OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND
JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

KJC
1 follow-up statement
000 
WHUS41 KBOX 121516
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1116 AM EDT THU JUL 12 2007

...MODERATE RISK FOR RIP CURRENTS TODAY...

MAZ023-024-121630-
/O.CAN.KBOX.SU.Y.0005.000000T0000Z-070713T0000Z/
DUKES MA-NANTUCKET MA-
1116 AM EDT THU JUL 12 2007

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE HIGH
SURF ADVISORY. 

LATEST REPORTS AND CONDITIONS INDICATE THAT THE HIGH RISK FOR RIP
CURRENTS HAS DIMINISHED SOMEWHAT FOR TODAY. HOWEVER...2 TO 4 FOOT
BREAKERS WILL BE COMMON TODAY...AND WILL POSE A MODERATE RISK FOR RIP
CURRENTS.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF
ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN
INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE
SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE
OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND
JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 12, 1:48 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 1:48 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
148 AM EDT THU JUL 12 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS NEW ENGLAND TONIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED UNTIL WELL AFTER MIDNIGHT. ANOTHER
FRONT WILL APPROACH FRIDAY NIGHT...WITH A WAVE OF LOW PRESSURE
MOVING ACROSS THE REGION DURING THAT TIME AS WELL. A GENERAL
SOUTHWESTERLY FLOW WILL RESUME DURING THE WEEKEND AND INTO EARLY
NEXT WEEK WITH GENERAL FAIR WEATHER EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WE UPDATED GRIDS AND TEXT PRODUCTS TO LOWER POPS ACROSS EASTERN
ZONES AS SHOWERS ARE WEAKENING AS THEY MOVE EWD IN RESPONSE TO BEST
MID LEVEL LIFT MOVING ACROSS NORTHERN NEW ENGLAND. IN FACT...VERY
LITTLE PRECIP EXPECTED AFTER 06Z WITH JUST A FEW SHOWERS E MA. NAM
AND GFS ARE SIMILAR WITH THIS.

COLD FRONT APPROACHING E SLOPES OF BERKSHIRES AT 03Z AND WILL REACH
CT VLY 04-05Z AND CAPE/ISLANDS AROUND 12Z. GFS TIMING LOOKS GOOD AND
ANY SHOWERS SHOULD BE E OF REGION BY DAYBREAK...WITH JUST A SLIGHT
CHC OF A LINGERING SHOWER FOR CAPE/ISLANDS EARLY THU.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
ANY SHOWERS WILL END OVER EASTERN/SOUTHEASTERN MASS EARLY IN THE
MORNING THURSDAY AS THE COLD FRONT PUSHES OFFSHORE.
OVERALL...EXPECTING A SUNNY AND WARM DAY WITH NW FLOW PRESENT. WENT
WITH THE HIGHEST OF THE MOS GUIDANCE FOR MAXES...WITH HIGHS WELL
INTO THE 80S QUITE LIKELY GIVE DOWNSLOPE FLOW AND DRYING BOUNDARY
LAYER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER FLOW IN MOST OF THE FORECAST PERIOD IS DOMINATED BY HIGH
PRESSURE IN THE WESTERN USA AND LOW PRESSURE TROUGH IN THE EAST. THE
12Z GFS BUILDS HEIGHTS IN THE EAST TOWARD MIDWEEK MAKING THE FLOW
MORE WEST-EAST WITH WARMER TEMPERATURES.

WEAK HIGH PRESSURE OVER THE REGION THURSDAY NIGHT AND FRIDAY MORNING
SHOULD BRING A SHORT PERIOD OF DRY WEATHER. TEMPS ALOFT OF 12-13C
SHOULD SUPPORT 80-85. A WEAK FRONT THEN MOVES IN FROM NEW YORK
FRIDAY EVENING AND FRIDAY NIGHT BRINGING SHOWERS AND THUNDER. BOTH
MAV AND MET POPS CLIMB TO LIKELY FRIDAY NIGHT...WE FOLLOWED THIS BUT
A FEW STEPS LOWER THAN MOS.

ANOTHER WEAK RIDGE BUILDS IN SATURDAY FOR ANOTHER DAY OF FAIR
WEATHER. TEMPS ALOFT A LITTLE COOLER...11-12C..SO MAX TEMPS UPPER 70S
TO LOW 80S. A MILDER AIRMASS FILTERS BACK IN SATURDAY NIGHT WITH
SUNDAY FINDING US IN THE WARM SECTOR AGAIN. ALSO ON SUNDAY A COLD
FRONT AND PRE-FRONTAL TROF ARE EXPECTED...SO CHANCE POPS LOOK
REASONABLE. TEMPS ALOFT AT 14-15C...SO EXPECT MAX TEMPS AROUND THE
MID 80S. THE COLD FRONT MOVES THROUGH SUNDAY NIGHT.

AS THE HEIGHTS BUILD EARLY NEXT WEEK...THE STALL POINT FOR THE FRONT
SHOULD SHIFT FROM SOUTH OF NEW ENGLAND TO OVER OR NORTH OF OUR AREA.
EXPECT CHANCE POPS TUESDAY-TUESDAY NIGHT AS THE WARM AIR PUSHES NORTH
AGAIN. LOW PRESSURE PASSING TO OUR NORTH WEDNESDAY AND WARM HUMID
AIR IN PLACE WITH TOTAL-TOTALS AROUND 50. THE BEST MID LEVEL LAPSE
RATES REMAIN TO OUR WEST OVER NEW YORK...BUT THE AIR IS UNSTABLE
ENOUGH FOR A CHANCE OF AFTERNOON-EVENING SHOWERS. TEMPS ALOFT CLIMB
TO 18C BY WEDNESDAY WITH WARMER TEMPS TO THE WEST...EXPECT A WARMING
TREND THROUGH MIDWEEK WITH MAX TEMPS 85 TO 90 AND POSSIBLY A LITTLE
WARMER.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
COLD FRONT NEAR MHT-ORH-IJD AT 06Z AND WILL REACH CAPE/ISLANDS
10-12Z. MAINLY VFR CONDITIONS PREVAIL ALONG AND WEST OF THE FRONT
WITH MVFR CONDITIONS EAST OF THE FRONT EXCEPT LIFR IN FOG AND
STRATUS ALONG THE SOUTH COAST.

AS FRONT MOVES EAST OF THE REGION THIS MORNING CONDITIONS WILL
GRADUALLY IMPROVE WITH VFR DEVELOPING AT KPVD/KBOS 08-10Z. IT WILL
BE SLOWER TO IMPROVE AT KHYA/KACK WITH LIFR FOG/STRATUS LIFTING BY
12Z AND VFR DEVELOPING 15-16Z AT KHYA AND 16-18Z KACK. A FEW SHOWERS
POSSIBLE EARLY THIS MORNING SE OF I95 AS FRONT MOVES THROUGH.
OTHERWISE...VFR TODAY WITH JUST SOME SCT CU EXPECTED.

TONIGHT...VFR WITH MOCLEAR SKIES.

FRI...VFR BUT THERE IS A SLIGHT CHANCE OF SHOWERS/TSTMS W ZONES LATE
IN THE DAY AS A WEAK FRONT APPROACHES FROM THE WEST.

&&

.MARINE...
WILL CONTINUE TO UNDERCUT WAVEWATCH GUIDANCE BY A FOOT OR TWO
OVERNIGHT AND THURSDAY AS MODEL IS OVERFORECASTING WAVE HEIGHTS IN
THE SOUTHERLY FLOW. OVERALL...EXPECTING SUB-SMALL CRAFT CONDITIONS
TO PERSIST TONIGHT AND THURSDAY. THERE WILL HOWEVER BE A LIGHTNING
THREAT TONIGHT AS COLD FRONT BRINGS THE LIKELIHOOD OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY THURS MORNING.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
WINDS GENERALLY BELOW 25 KNOTS THROUGH THE PERIOD. SEAS
FLUCTUATE...WITH 5-7 FEET AT TIMES MAINLY ON THE OUTER WATERS.
HIGHEST SEAS LOOK TO BE SUNDAY IN ADVANCE OF SUNDAY NIGHT COLD FRONT.
SHOWERS AND THUNDERSTORMS WITH COLD FRONTS ON FRIDAY NIGHT AND SUNDAY
NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...EKSTER
NEAR TERM...KJC
SHORT TERM...EKSTER
LONG TERM...WTB
AVIATION...KJC
MARINE...WTB/EKSTER
Hazardous weather outlook, Jul 11, 3:48 PM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
348 PM EDT WED JUL 11 2007

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-122000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
348 PM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN
RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
THIS EVENING BEFORE ENDING LATE TONIGHT OR EARLY THURSDAY MORNING.
A FEW OF THE STORMS COULD LOCALLY BE SEVERE...WITH ISOLATED DAMAGING
WINDS BEING THE MAIN THREAT. THE BIGGER THREAT WILL BE LOCALIZED
TORRENTIAL DOWNPOURS THAT COULD CAUSE FLOODING OF
ROADS...STREAMS...AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

Nearby

High Surf Advisories in Massachusetts, 2007Every high surf advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.